Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS State College, PA

June 26, 2002Bedford County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 26, 2002, 2:24 PM EDT for Bedford County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2002, 2:24 PM EDT (18:24 UTC)
Expired
Jun 26, 2002, 3:30 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Whole counties

County Bedford County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 261827
SVRCTP
PAC009-261930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RETRANSMITTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN PENNSYLVANIA

* UNTIL 330 PM EDT.

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EVERETT...OR 8 MILES NORTHWEST OF
  BREEZEWOOD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ENTERPRISE AT 235 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

LAT...LON 4006 7854 3993 7837 4004 7825 4016 7817
          4025 7828

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:15 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 26, 10:15 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE
1015 AM EDT WED JUN 26 2002

LITTLE CHANGE IN AMS FROM PVS DAYS WITH SOME INCREASING UPR SUPPORT
IN THE FORM OF SLOWLY APPROACHING UPR TROF WILL ALLOW DEVELOPMENT OF
MORE WIDESPREAD CONVECTION THAN MON AND TUE. STILL LACKING
CONSISTENT SFC BOUNDARY TO ORGANIZE ACTIVITY SO BELIEVE CONVECTION
WILL REMAIN SCATTERED. BUT IT WILL BE MORE WIDESPREAD THAN PVS TWO
DAYS SO WILL MAINTAIN LIKELY WORKING ALREADY IN ZONES MOST AREAS.

GIVEN MOIST SOUNDING AND LIGHT TO MDT WINDS ALOFT...MAIN
THUNDERSTORM THREAT WILL CONTINUE TO BE POTENTIAL FOR HEAVY RAINS.
THREAT OF STRONG WINDS WILL BE MARGINAL AT BEST. WHILE LOW LEVEL WINDS
SPEEDS WILL BE INCREASING AS THE UPR TROF APPROACHES...THEY ARE
PROGGED TO REMAIN LIGHT TO MDT/35KTS OR LESS AT 850MB.

MAIN CHANGES TO FIRST PD TO REMOVE MORNING/AFTN WORDING. CLEANED UP SOME
WORDING IN OTHER PDS.

.CTP...NONE.

GARTNER

In the hours before

Special weather statement, Jun 26, 11:05 AM EDT, 3 hours 19 minutes before
PAZ004-005-010-261700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1105 AM EDT WED JUN 26 2002

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL
MOVE ACROSS THE REGION THROUGH THE EARLY AFTERNOON...

A LINE OF STRONG THUNDERSTORMS STRETCHING FROM RUSSELL...TO
YOUNGSVILLE AND TIDIOUTE AT 11 AM WILL MOVE EAST AND REACH
BRADFORD...LEWIS RUN...AND WESTLINE AROUND NOON. MOUNT JEWETT...
KANE...AND JAMES CITY WILL BE NEAR THE SOUTHERN EDGE OF THIS LINE OF
STORMS SHORTLY AFTER 12 NOON. EXPECT A 30 MINUTE PERIOD OF VERY
HEAVY RAIN CAUSING PONDING ON AREA ROADS...AND POSSIBLE WIND GUSTS UP
TO 45 MPH WHICH COULD RESULT IN SOME DOWNED TREE LIMBS AND POWER
INTERRUPTIONS.

ADDITIONAL THUNDERSTORMS ARE LIKELY LATER IN THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT/MCPHEE

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 26, 1:18 PM EDT, 1 hour 6 minutes before
PAZ006-037-261830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT WED JUN 26 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN POTTER AND
NORTHERN TIOGA COUNTY THROUGH 230 PM...

A LINE OF STRONG THUNDERSTORMS STRETCHED FROM NEAR GENESEE TO JUST
NORTH OF COUDERSPORT AT 115 PM. THE STORMS WILL MOVE EAST AND
PRIMARILY AFFECT AREAS TO THE NORTH OF ROUTE 6.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITHIN THE AREAS OF
TORRENTIAL RAINS. UP TO AN INCH OF RAIN WILL FALL WITHIN A 30
MINUTE PERIOD FROM THESE STORMS...CAUSING GREATLY REDUCED VISIBILITY
AND PONDING ON ROADS.

THE STORMS WILL REACH WESTFIELD...KNOXVILLE AND ELKLAND BETWEEN 215
PM AND 230 PM.

DOWNED TREE LIMBS AND POWER OUTAGES ARE POSSIBLE FROM THE FREQUENT
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:27 PM EDTSevere Thunderstorm WarningCTPBedford63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.